Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 35, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 10, 1997, 2:45 AM CDT for Brown County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1997, 2:45 AM CDT (07:45 UTC)
- Expired
- Jun 10, 1997, 3:30 AM CDT
- In force
- 45 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Brown County, TX
The radar
The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:15 AM CDT | Hail 1.25 | Blanket, TX | |
| Jun 10, 3:25 AM CDT | Hail 1.5 | Blanket, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 7.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1250 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 100746 RRA TORSJT TXC049-100830- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 245 AM CDT TUE JUN 10 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 330 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...BROWN COUNTY AT 241 AM CDT...DOPPLER RADAR AT MORAN INDICATED A DEVELOPING TORNADO 13 MILES NORTH OF BROWNWOOD OR 4 MILES NORTHWEST OF OWENS MOVING SOUTHEAST AT 15 MPH. THE FOLLOWING LOCATIONS ARE IN THE PATH OF THIS TORNADO... OWENS. AND BLANKET IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMBENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 10, 1:45 AM CDT, 1 hour earlier.
Area forecast discussion, Jun 10, 1:45 AM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 144 AM CDT TUE JUN 10 1997 STORMS OVER EASTERN BIG COUNTRY KEEPING ME BUSY THIS MORNING. STORMS HAVE DEVELOPED JUST AHEAD OF A COLD FRONT WHICH RADAR SHOWED WAS JUST ENTERING NORTHERN TAYLOR AND CALLAHAN COUNTIES. STORMS SHOULD CONTINUE OVER THE EASTERN COUNTIES FOR THE NEXT FEW HOURS. WILL HAVE TO KEEP AN EYE OUT FOR LOCALIZED FLOODING DUE TO PREVIOUS RAINS OVER THE SAME AREA. COLD FRONT SHOULD CONTINUE TO PUSH SOUTHWARD AIDED BY CONVECTION. EXPECT IT TO STALL OUT SOMEWHERE OVER THE NORTHERN CONCHO VALLEY BETWEEN ABILENE AND SAN ANGELO THIS MORNING AS IT LOOSES ITS PUSH. WEAK UPPER LOW IS LOCATED OVER KANSAS WITH A SHORTWAVE MOVING AROUND THE SOUTH OF IT ACROSS NORTH TEXAS. THIS FEATURE WILL CONTINUE TO PUSH EASTWARD AS THE LOW CONTINUES TO MOVE NORTHEAST AND A RIDGE BUILDS INTO WEST TEXAS. TROPICAL MOISTURE STARTING TO PUSH EASTWARD WITH MIDLAND AND DEL RIO SOUNDINGS SHOWING DRIER AIR OVER WEST TEXAS. WEAK CAP OVER THE AREA BUILDING IN WITH THE RIDGE...BUT MAY SEE A FEW STORMS FIRE ALONG THE FRONT THIS AFTERNOON WITH PLENTY OF LOW LEVEL MOISTURE STILL IN PLACE. ANY STORMS THAT FORM SHOULD DIE OFF AFTER SU NSET WITH THE LOSS OF HEATING. WILL GO WITH CLOSER TO WARMER NGM NUMBERS FOR HIGHS TODAY WITH RIDGE BUILDING IN. GUIDANCE LOWS LOOK FINE. ABI 085/068 11 JCT 088/069 21 SJT 087/066 21 08
In the hours before
Special weather statement, Jun 9, 9:23 PM CDT, 5 hours 22 minutes before
TXZ049-100330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 923 PM CDT MON JUN 9 1997 WITH THE THREAT OF SEVERE WEATHER HAVING DIMINISHED...THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT UNTIL MIDNIGHT FOR FISHER COUNTY HAS BEEN CANCELLED.
Special weather statement, Jun 9, 9:24 PM CDT, 5 hours 21 minutes before
TXZ049-100330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 923 PM CDT MON JUN 9 1997 WITH THE THREAT OF SEVERE WEATHER HAVING DIMINISHED...THE SEVERE THUNDERSTORM WATCH THAT HAD BEHEN IN EFFECT UNTIL MIDNIGHT FOR FISHER COUNTY HAS BEEN CANCELLED.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:17 AM CDT | Flash Flood Warning | SJT | Callahan | 3 hr |
| Jun 10, 3:34 AM CDT | Flash Flood Warning | SJT | Brown | 3 hr |
| Jun 10, 6:11 AM CDT | Flash Flood Warning | SJT | Brown | 3 hr |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.